Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 99, NWS Pittsburgh, PA

July 8, 2003Carroll County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 7:27 PM EDT for Carroll County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 7:27 PM EDT (23:27 UTC)
Expired
Jul 8, 2003, 10:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Carroll County, OH

The radar

The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 082331
FFWPBZ
OHC019-090230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN OHIO

* UNTIL 1030 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORM 
  WITH VERY HEAVY RAIN MOVING ACROSS CARROLL COUNTY. SCOTT RUN WAS      
  REPORTED OUT OF ITS BANKS AND IT WAS FLOODING COLOGNE ROAD NEAR ROUTE 
  164. ADDITIONAL HEAVY RAIN WILL CAUSE AN INCREASE IN FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE...CARROLLTON AND MALVERN...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:38 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 8, 3:38 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT TUE JUL 8 2003

ANOTHER ROUND FOR THE AREA THIS EVENING. MOST OF CWA IS UNDER WATCH
UNTIL 8PM TONIGHT. TWO COMPLEXES MOVING ACROSS MIDWEST LOOK TO MERGE
IN WESTERN CWA THIS EVENING. LATEST ETA SHOWING ENERGETIC ATMOSPHERE
THROUGH THE EVENING HOURS WITH LIS TO -5 AND CAPES ABOVE 2000. SHEAR
VALUES INCREASE THIS EVENING AS FRONTAL BOUNDARY MOVES SOUTHWARD.
INITIAL MOISTURE CONVERGENCE IN WESTERN CWA ALONG FRONTAL BOUNDARY THIS
AFTERNOON MOVES EASTWARD AS FRONT SINKS SLOWLY TO THE SOUTH. CONCERN
INITIALLY IS THE POTENTIAL FOR SEVERE WEATHER...HOWEVER MANY AREAS
RECEIVED AMPLE RAINFALL YESTERDAY AND FLOODING IS ALSO A CONCERN THIS
EVENING. LATEST ETA SHOWS HEAVIEST PRECIP MOVING ALONG FRONT OVERNIGHT
AS COMPLEXES FORM AND EJECT EASTWARD. FRONT STILL JUST MOVING THROUGH
NORTHERN CWA BY EARLY WED MORNING THEN LAYS OUT ACROSS AREA WED
AFTERNOON. WOULD EXPECT CONTINUED ACTIVITY THROUGHOUT THE NIGHT AND
ONCE AGAIN TOMORROW.

.PBZ...
MD...FLOOD WATCH TIL 4AM FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT TUESDAY FOR ZONE OHC029.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4AM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
PAZ007>008...PAZ013>014...PAZ020>021...PAZ029>032.

WV...FLOOD WATCH TIL 4AM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH TIL 8PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 14 hours 9 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 8, 4:56 PM EDT, 2 hours 31 minutes before
OHZ057-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING THROUGH THE REGION...

AT 4:55 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING ACROSS CENTRAL OHIO ALONG INTERSTATE 70. THESE
STORMS WILL BE MOVING THROUGH MUSKINGUM COUNTY OVER THE NEXT HOUR
AND A HALF.

BE ALERT FOR HEAVY RAIN...WIND GUSTS TO 35 MPH...HAIL...AND
DANGEROUS LIGHTNING. MOTORISTS ARE URGED TO USE CAUTION AS
CONDITIONS MAY DETERIORATE RAPIDLY AND THERE MAY BE PONDING OF WATER
ON THE ROADWAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TO REPORT SEVERE WEATHER PLEASE CALL THE NATIONAL WEATHER SERVICE AT
1-877-633-6772 WHEN YOU CAN DO SO SAFELY.

KLEIN
Special weather statement, Jul 8, 5:14 PM EDT, 2 hours 13 minutes before
OHZ048-082230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

AT 5:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH COSHOCTON COUNTY OHIO.

BE ALERT FOR HEAVY RAINFALL...GUSTY WINDS...HAIL...AND DANGEROUS
LIGHTNING.  IF YOU ARE CAUGHT OUTSIDE WHEN THREATENING WEATHER
APPROACHES...MOVE TO A STURDY BUILDING.  MOTORISTS SHOULD USE CAUTION
AS THERE MAY BE PONDING OF WATER ON ROADWAYS AND VISIBILITIES MAY
DETERIORATE RAPIDLY.  ADDITIONAL THUNDERSTORMS ARE LIKELY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION ON THESE
STORMS.

IF YOU EXPERIENCE SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 8, 5:59 PM EDT, 1 hour 28 minutes before
OHZ039-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT TUE JUL 8 2003

...THUNDERSTORMS MOVING ACROSS THE REGION...

AT 6:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING THROUGH EAST CENTRAL OHIO.  THESE STORMS WILL MOVE
INTO TUSCARAWAS COUNTY BETWEEN 6:15 PM AND 7:15 PM.

BE ALERT FOR VERY HEAVY RAINFALL...GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING.  MOTORISTS SHOULD USE EXTRA CAUTION AS THERE MAY BE PONDING
OF WATER ON ROADWAYS WITH REDUCED VISIBILITY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Jul 8, 6:41 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
641 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SUGARCREEK                OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     TREES BLOWN DOWNREPORTED
                                          BY TRAINED OBSERVER

0630 PM    GILMORE                   OH   WIND DAMAGE
07/08/03   TUSCARAWAS                     NUMEROUS TREES BLOWN DOWN.
                                          REPORTED BY TRAINED
                                          OBSERVER
Special weather statement, Jul 8, 7:07 PM EDT, 20 minutes before
PAZ021-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EDT TUE JUL 8 2003

...STRONG THUNDERSTORMS HEADED TOWARD ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SEVERE
THUNDERSTORMS HEADED TOWARD ALLEGHENY COUNTY FROM THE WEST.  THESE
STORMS SHOULD MOVE THROUGH ALLEGHENY COUNTY BETWEEN 7:30 AND
8:30 PM.  WIND GUSTS OF 60 MPH, AND MAYBE HIGHER, ARE POSSIBLE WITH
THESE THUNDERSTORMS.  THIS IS STRONG ENOUGH TO CAUSE DAMAGE.
FREQUENT LIGHTNING AND HAIL ARE ALSO POSSIBLE.

RESIDENTS OF ALLEGHENY COUNTY AND THE IMMEDIATE SURROUNDING AREA
SHOULD BE PREPARED FOR POSSIBLE POWER SURGES OR POWER OUTAGES.
MOTORISTS SHOULD BE ALERT AS WATER MAY POND ON ROADS.  SOME POOR
DRAINAGE AND LOW LAND FLOODING MAY ALSO OCCUR.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
UPDATES AND POSSIBLE WARNINGS.

REHAK
Local storm report, Jul 8, 7:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
717 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    TIPPECANOE                OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT

0658 PM    CADIZ                     OH   WIND DAMAGE
07/08/03   HARRISON                       LARGE TREES BLOWN
                                          DOWN.REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:38 PM EDTSevere Thunderstorm WarningPBZMuskingum67 min
Jul 7, 9:54 PM EDTSevere Thunderstorm WarningPBZGuernsey66 min
Jul 7, 10:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Jul 7, 11:03 PM EDTSevere Thunderstorm WarningPBZGuernsey42 min
Jul 7, 11:20 PM EDTSevere Thunderstorm WarningPBZHarrison55 min
Jul 7, 11:41 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
Jul 8, 3:00 AM EDTSevere Thunderstorm WarningPBZColumbiana30 min
Jul 8, 4:19 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Jul 8, 4:34 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 5:09 AM EDTSevere Thunderstorm WarningPBZMuskingum66 min
Jul 8, 5:20 AM EDTSevere Thunderstorm WarningPBZColumbiana55 min
Jul 8, 5:24 AM EDTSevere Thunderstorm WarningPBZTuscarawas66 min
Jul 8, 5:43 AM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningPBZCarroll61 min
Jul 8, 5:54 AM EDTSevere Thunderstorm WarningPBZHarrison66 min
Jul 8, 5:57 AM EDTSevere Thunderstorm WarningPBZNoble63 min
Jul 8, 6:05 AM EDTSevere Thunderstorm WarningPBZBelmont55 min
Jul 8, 6:12 AM EDTSevere Thunderstorm WarningPBZJefferson63 min
Jul 8, 6:15 AM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 6:24 AM EDTSevere Thunderstorm WarningPBZMonroe66 min
Jul 8, 7:38 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 10:23 AM EDTFlash Flood WarningPBZColumbiana97 min
Jul 8, 6:10 PM EDTSevere Thunderstorm WarningPBZCoshocton35 min
Jul 8, 6:21 PM EDTSevere Thunderstorm WarningPBZTuscarawas54 min
Jul 8, 6:37 PM EDTSevere Thunderstorm WarningPBZHarrison53 min
Jul 8, 6:40 PM EDTSevere Thunderstorm WarningPBZCarroll65 min
Jul 8, 6:58 PM EDTSevere Thunderstorm WarningPBZJefferson62 min
Jul 8, 7:00 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 7:48 PM EDTFlash Flood WarningPBZColumbiana3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.